Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 124, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2010, 10:23 PM CDT for Gray County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2010, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 21, 2010, 10:34 PM CDT
- In force
- 11 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Gray County, KS
The radar
The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 2682 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS53 KDDC 220323 SVRDDC KSC069-220415- /O.NEW.KDDC.SV.W.0124.100622T0323Z-100622T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1023 PM CDT MON JUN 21 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS... * UNTIL 1115 PM CDT * AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MONTEZUMA...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MONTEZUMA... THE HAGGARD ELEV... ENSIGN... MAINLY RURAL AREAS OF CENTRAL GRAY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3782 10023 3753 10022 3757 10048 3775 10049 TIME...MOT...LOC 0323Z 257DEG 30KT 3766 10039 WIND...HAIL 60MPH 1.50IN $$ 12
1 follow-up statement
715 WWUS53 KDDC 220334 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1034 PM CDT MON JUN 21 2010 KSC069-220344- /O.CAN.KDDC.SV.W.0124.000000T0000Z-100622T0415Z/ GRAY KS- 1034 PM CDT MON JUN 21 2010 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3782 10023 3753 10022 3757 10048 3775 10049 TIME...MOT...LOC 0334Z 257DEG 30KT 3765 10027 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:05 PM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, Jun 21, 3:05 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT MON JUN 21 2010 .DISCUSSION... DAYS 1-2... OUTFLOW BOUNDARY WHICH EXTENDED FROM WEST TO EAST ACROSS OUR NRN CWA EARLIER TODAY WAS MORE DIFFICULT TO PICK OUT FROM SFC DATA THIS AFTERNOON. BASE ON SFC OBS/SAT AND RADAR LOOP IT STILL APPEARS TO EXTEND FROM LACROSSE TO NEAR SCOTT CITY WITH A MOIST UP SLOPE FLOW STILL PRESENT OVER NE CO. SPC MESO PAGE INDICATING 2-3000J/KG WAS ALREADY IN PLACE IN THIS REGION AS THE NOISE OF A 25H JET WHICH WAS LOCATED NEAR THE 4 CORNERS REGION AT 12Z MON MOVES INTO ERN CO. FOR THIS EVENING...LATE DAY HEATING SHOULD CONTINUE TO ERODE CAP AND GIVEN THE SHEAR AND INSTAB ALOFT AHEAD OF THIS JET SOME STRONG TO SEVERE STORMS STILL LOOK POSSIBLE EARLY THIS EVENING. WILL THEREFORE RAISE POPS IN OUR NW/NRN CWA EARLY AND INSERT MENTION OF SEVERE WORDING NORTH OF GCK TO LACROSSE. HWO STILL OUTLINES THIS AREA OF CONCERN FAIRLY WELL SO NO UPDATES NEEDED AT THIS TIME. LOW LVL MOISTURE AXIS AND MID LVL BAROCLINIC ZONE AT 19Z DOES SUGGEST ANY ORGANIZED CONVECTION THAT DOES DEVELOP IN NE CO LATER THIS EVENING MAY INDEED STAY JUST NORTH OF I70 SO ALTHOUGH WILL KEEP MENTION OF POPS GOING FOR OUR FAR NORTHERN CWA LATE TONIGHT WILL LEAVE THE REMAINDER OF THE CWA DRY. TUESDAY APPEARS TO BE ANOTHER HOT DAY FOR MUCH OF THE CWA. 85H MIXDOWN TEMPS AT 00Z WED SUGGEST HIGHS RANGING FROM 100-NEAR 103. ANY RAIN WHICH FALLS OVERNIGHT HOWEVER IS EXPECTED RESULT IN KEEPING TEMPS SEVERAL DEGREES COOLER THAN THIS. PREVIOUS FORECAST HAS A DECENT HANDLE WITH THIS SO NOT ANTICIPATING ANY MAJOR ADJUSTMENTS TO THE PREVIOUS TEMP GRIDS. AS FOR PCPN CHANCES LATE TUESDAY/TUESDAY NIGHT...WILL FOCUS ANY POPS ALONG LEE TROF AND COLD FRONT AS 25H JET MOVES ACROSS NE CO INTO THE NRN PLAINS. RIGHT ENTRANCE REGION OF THE JET WILL BE NEAR OUR NW/NRN CWA EARLY SO UNABLE TO COMPLETELY RULE OUT A LATE DAY STORM. BETTER CHANCES FOR ORGANIZED CONVECTION HOWEVER SHOULD BE FURTHER NORTH WHERE THE MID LVL BAROCLINIC ZONE, UPPER LVL DYNAMICS AND BETTER INSTAB/SHEAR WILL BE LOCATED. WILL THEREFORE NOT GET TOO CARRIED AWAY WITH POPS TUESDAY NIGHT AS THIS FRONT STARTS TO MOVE S/SE INTO THE CWA WHERE WARMER 7H TEMPS WILL BE LOCATED LATER TUESDAY NIGHT. ON WEDNESDAY...THE 25H JET BEGINS EXITS THE NRN PLAINS AND MOVE INTO THE WRN GREAT LAKES REGION AS THE COLD FRONT WILL CONTINUES TO WORK ITS WAY SOUTH ACROSS THE REMAINDER OF THE CWA. GIVEN THE WARM EML PROGGED TO REMAIN IN PLACE AM LEANING TOWARDS KEEPING THE FROPA MAINLY DRY WITH THE POSSIBLY EXCEPTION OF OUR NE/ERN MOST CWA. BY 00Z THURSDAY ALL THE MODELS ARE IN GENERALLY GOOD AGREEMENT WITH PLACING THIS FRONT IN OR NEAR OUR SE CWA AS 925-85H FGEN IMPROVES AND 7H TEMPS COOL. GIVEN THIS ALONG WITH PROGED MU CAPES BETWEEN 2500-3500 J/KG AND 0-6KM SHEAR OF 20-30KTS FROM THE NAM AND GFS WILL RETAIN INCREASING POPS NORTH OF THE COLD FRONT AFTER 21Z WHICH IS PROGGED TO BE LOCATED NEAR THE OK/KS BORDER. DAYS 3-7... THE MODELS ALL SHOW THAT A LONG WAVE RIDGE ALOFT WILL REMAIN ENTRENCHED OVER THE MIDDLE OF THE U.S. IN SOME FORM THROUGHOUT THE EXTENDED. THE FLOW TURNS BACK TO THE SOUTH AGAIN THU AS THE UPPER RIDGE REBOUNDS AND WED'S FRONT RETREATS BACK NORTHWARD. THIS WILL LEAD TO INCREASING TEMPS ONCE AGAIN ON THU WITH HIGH TEMPS BACK INTO THE U90S TO N100 FRI THROUGH AT LEAST SAT. WILL NEED TO MAINTAIN THUNDERSTORMS IN THE FORECAST THU BOTH WITH THE WARM FRONT AS IT LIFTS THROUGH AND THEN IN THE NORTH THU NIGHT AS ANOTHER MCS IS POSSIBLE OVER ERN CO, NE, AND NRN KS. BY FRI, THE EML EXTENDS OUT INTO THE PLAINS AS THE RIDGE MOVES OHD. THIS SHOULD PRECLUDE THUNDERSTORMS AND THUS POPS REMAIN NIL. THE NEXT SHORTWAVE FLATTENS THE RIDGE ON SAT AND PUSHES ANOTHER FRONT INTO NRN KS. IT IS TOO EARLY TO SAY HOW STRONG THIS SYSTEM WILL BE BUT THE FRONT LOOKS LIKE IT WILL BE ABLE TO MOVE WELL SOUTH THROUGH KS, PERHAPS EVEN REACHING THE KS/OK BORDER SAT NIGHT. THE FORECAST FOR SUN/MON DEPENDS A LOT ON THE POSITION/STRENGTH OF THIS FRONT AND THE MODELS ARE ALL REASONABLY CONSISTENT IN KEEPING THE FRONT OVER WRN KS INTO SUN AND THEN BEGIN TO LIFT IT BACK NORTH LATE MON. THE OTHER CONSIDERATION WORTH WATCHING IS WITH THE LOWER HEIGHTS, THERE MAY BE MORE OF AN OPPORTUNITY FOR NOCTURNAL MCS ACTIVITY FURTHER SOUTH THAN WHAT WE HAVE BEEN SEEING AS OF LATE. IT SEEMS PRUDENT TO HAVE SOME POPS UNDER THIS SCENARIO, THUS WILL BE INSERTING AT LEAST SLIGHT CHC POPS IN DURING THE PERIOD. THE TEMP FORECAST IS PROBLEMATIC FOR SUN AND MON AND DEPENDS LARGELY ON THE FRONT AND NIGHT TIME MCSS. IF THE FRONT LINGERS AS SUGGESTED BY THE MAJORITY OF THE MODELS, AND/OR MCS ACTIVITY IS ENHANCED, TEMPS COULD BE MUCH LOWER THAN THE CURRENT FCST SUGGESTS. WILL NUDGE TEMPS DOWN A BIT ON SUN AND MON. -WRIGHT && .AVIATION... VFR CONDS EXPECTED AT ALL TERMINALS THROUGH AT LEAST 21/23Z. SHRA/TS ARE EXPECTED TO FORM ALONG A PRESSURE TROF/FRONT STRETCHING FROM WEST-CENTRAL KS EASTWARD INTO NE KS AFTER 21/23Z AND THEN EVOLVE INTO A MCS AND MOVE TO THE NE OVERNIGHT. HAVE INCLUDED VCTS IN ALL TAFS BUT KGCK/KHYS ARE MOST LIKELY TO BE AFFECTED BY THESE STORMS WITH POSSIBLE IFR CONDS AT TIMES THROUGH 22/10Z. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 71 93 / 0 0 10 20 GCK 69 100 70 93 / 20 10 10 10 EHA 67 102 68 94 / 0 10 10 20 LBL 69 102 70 95 / 0 0 0 20 HYS 71 97 71 91 / 30 20 20 20 P28 74 101 75 98 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
Hazardous weather outlook, Jun 21, 5:23 AM CDT, 17 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 523 AM CDT MON JUN 21 2010 KSZ030-031-043>046-061>063-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY- 523 AM CDT MON JUN 21 2010 /423 AM MDT MON JUN 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN OUTFLOW BOUNDARY WILL BECOME NEARLY STATIONARY FROM AROUND SYRACUSE THROUGH GARDEN CITY AND DIGHTON TO LACROSSE. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE. THE STORMS COULD DEVELOP INTO CLUSTERS THAT COULD PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO STRETCH FROM EASTERN COLORADO ACROSS NORTHWEST KANSAS INTO NEBRASKA. THIS WILL AGAIN BE THE FOCUS FOR LATE AFTERNOON AND NIGHTTIME THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM NORTH OF A JOHNSON TO GARDEN CITY AND LACROSSE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ064>066-074>081-084>090-221000- HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS- KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 523 AM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY AND LIBERAL ON TUESDAY AFTERNOON. STORMS THAT DEVELOP COULD BE CAPABLE OF PRODUCING LARGE HAIL AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 21, 8:52 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 11 ENE RICHFIELD 37.33N 101.59W
06/21/2010 E1.00 INCH MORTON KS PUBLIC
&&
JRJLocal storm report, Jun 21, 8:54 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 8 N ULYSSES 37.69N 101.36W
06/21/2010 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
JRJSpecial weather statement, Jun 21, 9:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 916 PM CDT MON JUN 21 2010 KSZ062-063-076-077-220315- FINNEY-GRAY-HASKELL-KEARNY- 916 PM CDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL...SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY AND WESTERN GRAY COUNTIES... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF PLYMELL...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM, AS WELL AS BRIEF HEAVY RAIN. RESIDENTS IN NORTHERN HASKELL...SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY AND WESTERN GRAY COUNTIES...INCLUDING THE CITIES OF PLYMELL... PIERCEVILLE AND CHARLESTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3804 10057 3756 10037 3761 10107 3793 10109 TIME...MOT...LOC 0216Z 259DEG 28KT 3778 10101 12
Local storm report, Jun 21, 10:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 6 S PLYMELL 37.73N 100.89W
06/21/2010 E0.75 INCH HASKELL KS PUBLIC
&&
GERARDLocal storm report, Jun 21, 10:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1011 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 12 N HICKOK 37.74N 101.25W
06/21/2010 E0.75 INCH KEARNY KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 21, 10:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1018 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 11 ENE RICHFIELD 37.33N 101.59W
06/21/2010 E2.75 INCH MORTON KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:15 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 60 min |
| Jun 21, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 45 min |
| Jun 21, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 43 min |
| Jun 21, 9:16 PM CDT | Special Weather Statement | DDC | Gray | 59 min |
| Jun 22, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 59 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 63 min |
| Jun 22, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | |
| Jun 22, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 26 min |
| Jun 22, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 36 min |
| Jun 22, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.